Tirzepatide-induced pneumatosis intestinalis: a rare but clinically significant gastrointestinal adverse effect.
Ari Kassardjian, Nafis Shafizadeh
✦ AI-curated · Sources linked
Case in brief
A 55-year-old man with obesity, type 2 diabetes, hypertension, and obstructive sleep apnea presented with abdominal pain, constipation, and anal fissures while receiving tirzepatide for approximately 1 year; he had lost 49 pounds. Colonoscopy showed mucosal edema in the cecum and ascending colon. Biopsies demonstrated mucosal and submucosal air-filled spaces with foreign body-type giant cell reactions and mixed inflammation, including eosinophils and neutrophils, consistent with pneumatosis intestinalis. He had no other recognized risk factors, and symptoms improved after tirzepatide was discontinued.
What made this case unusual
The report describes a possible association between tirzepatide and pneumatosis intestinalis, with histologic confirmation of the characteristic air-filled spaces and associated inflammatory reaction.
Diagnostic / clinical pearl
In a patient taking tirzepatide with abdominal symptoms and colonic mucosal abnormalities, pneumatosis intestinalis may be identified histologically by mucosal or submucosal air spaces with a foreign body-type giant cell reaction.